Angiotensin converting enzyme inhibitors and the allergist

M. T. O'Hollaren, G. A. Porter

Research output: Contribution to journalReview article

18 Scopus citations

Abstract

Angiotensin converting enzyme inhibitors (ACEI) are used widely in the treatment of both hypertension and congestive heart failure. Although usually well tolerated, these medications may produce side effects that may be encountered by the allergist, including cough, angioedema, and rhinitis symptoms. The severity of ACEI-induced cough may vary, and is associated with increased bronchial hyperreactivity in some (but not all) patients as judged by methacholine sensitivity. Angiotensin converting enzyme inhibitor-induced cough may have its onset from one day to 12 months after initiation of therapy, and is not dose dependent. Angioedema caused by ACEI is usually mild and clears with discontinuation of the drug, however cases requiring intubation and tracheostomy have been reported. The mechanism of ACEI-induced cough remains unclear, but could be in part due to accumulation of substances whose degradation may also be impeded by ACEI, such as substnce P, bradykinins, and/or prostaglandins. Knowledge of the side effects produced by this class of medication may help patients avoid unnecessary, costly, and often invasive diagnostic evaluations.

Original languageEnglish (US)
Pages (from-to)503-506
Number of pages4
JournalAnnals of Allergy
Volume64
Issue number6
StatePublished - Jan 1 1990

ASJC Scopus subject areas

  • Immunology and Allergy

Fingerprint Dive into the research topics of 'Angiotensin converting enzyme inhibitors and the allergist'. Together they form a unique fingerprint.

  • Cite this